EconPapers    
Economics at your fingertips  
 

Approximate analytical solutions for consumption/investment problems under recursive utility and finite horizon

Carlos Heitor Campani and René Garcia

The North American Journal of Economics and Finance, 2019, vol. 48, issue C, 364-384

Abstract: We study the asset allocation and consumption decisions of an investor with recursive utility and a finite investment horizon. We provide an approximate analytical solution under a stochastic investment opportunity set. The solution becomes exact when the elasticity of intertemporal substitution is equal to one or under a constant opportunity set. We show that this elasticity impacts both consumption and portfolio strategies, indicating the importance of disentangling intertemporal substitution from risk aversion. The investor’s horizon also plays a crucial role in optimal policies and the usual infinite horizon framework is inappropriate for investors having short- or medium-term horizons. Moreover, the infinite horizon problem reveals the existence of conditions on the preference parameters for our solution to hold, raising the question of whether another solution may exist or not. On its turn, the absence of a bequest motive in the finite horizon problem imposes another condition on risk parameters.

Keywords: Intertemporal hedging; Finite horizon; Stochastic differential utility; Exact analytical solution; Approximate analytical solution (search for similar items in EconPapers)
JEL-codes: C02 G11 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1062940818305461
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Approximate analytical solutions for consumption/investment problems under recursive utility and finite horizon (2019)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:ecofin:v:48:y:2019:i:c:p:364-384

DOI: 10.1016/j.najef.2019.03.005

Access Statistics for this article

The North American Journal of Economics and Finance is currently edited by Hamid Beladi

More articles in The North American Journal of Economics and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:ecofin:v:48:y:2019:i:c:p:364-384